Thunderstorm Wind, Ulster
- When
- June 26, 2:10 PM EST
- Where
- Ulster County, Countywide
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.883, -74.233
A line of thunderstorms developed in an unstable, humid air mass, during the afternoon of June 26 across southeastern New York. Two of the cells became briefly severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A line of thunderstorms developed in an unstable, humid air mass, during the afternoon of June 26 across southeastern New York. Two of the cells became briefly severe. Thunderstorm winds knocked down trees in many locations of Ulster County. Trees and powerlines were also blown down in the towns of Tivoli and Wappingers Falls, Dutchess County. As many as 2,000 lightning strikes were reported in one hour and resulted in as many as 16,500 customers without power in the Mid Hudson Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 26, 1:50 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 250 PM EDT WED JUN 26 2002 .DISC...SVR WX WATCHES ALREADY OUT AND STRONG ECHOES ON RADAR SO WL BE BRIEF. SHWRS/TSTMS ALMOST A CERTAINTY TNGT SO RAISED POPS TO CATEGORICAL. HAVE INCLUDED WRDG FOR DAMAGING WINDS/HAIL/HVY RAIN UNTIL MIDNIGHT. HIGH PROB OF SHWRS/TSTMS CONT THRU EARLY THURSDAY NIGHT. WL FCST LIKELY POPS THU/THU NIGHT...BUT FOR THU WL WORD AS MAINLY DURG THE AFTN. FOR THU NIGHT WL END SHWRS ARND MIDNIGHT. DRY WX FOR FRI. .HYDRO STATUS...LCL HVY RAIN W TSTMS. QPF MAY EXCEED 2 INCHES IN A FEW AREAS. WL HAVE TO WATCH FOR LCL FLDG. BUT NO PROBLEMS EXPECTED ON LARGER WATERWAYS. .ALY...NONE. MAGLARAS
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 262200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1220 PM EDT WED JUN 26 2002 ...THERE IS A RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING IN EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND... THE FOLLOWING AREAS HAVE THE POTENTIAL FOR GETTING SEVERE THUNDERSTORMS...THE SOUTHERN ADIRONDACKS...THE EASTERN MOHAWK VALLEY...THE LAKE GEORGE SARATOGA REGION...THE GREATER CAPITAL REGION...THE EASTERN CATSKILLS...THE MID HUDSON VALLEY...SOUTHERN VERMONT...THE BERKSHIRES...AND LITCHFIELD COUNTY CONNECTICUT. SEVERE THUNDERSTORMS PRODUCE WIND GUSTS OF 58 MPH AND GREATER...AND OR HAIL THREE QUARTERS OF AN INCH IN DIAMETER OR GREATER. THE PRIMARY THREAT OF SEVERE WEATHER WILL BE STRONG GUSTY WINDS. FREQUENT LIGHTNING AND HEAVY DOWNPOURS WILL ALSO OCCUR WITH THE THUNDERSTORMS. A FEW SEVERE THUNDERSTORMS COULD CONTAIN LARGE HAIL. THE ATMOSPHERE WILL BE EXTREMELY UNSTABLE WITH AN ABUNDANCE OF LOW LEVEL MOISTURE THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE MOVING THROUGH CENTRAL NEW YORK THIS AFTERNOON WILL HELP TO TRIGGER THE DEVELOPMENT OF THUNDERSTORMS...WHICH COULD THEN BECOME SEVERE. STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES.
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0146PM WED JUN 26 2002
#1 0000001 000
AWLS WLSR QHQT QTRF WAPT APTS
00167 FILE 28 WELLSVILLE PD NY0022800 JUN 26-02
TO NATIONAL WEATHER SERVICE
ATTENTION SEMO DUTY OFFICER
SEVERE THUNDERSTORM AND STREET FLOODING
DETAILS CONCERNING EVENT: SEVERE THUNDERSTORM WITH FLASH FLOODING. SEVERAL
TREES DOWN AND POWER OUTAGE IN WELLSVILLE. SOME STREET FLOODING WITH SOME
DAMAGE TO VILLAGE STREETS.
COUNTY(S) AFFECTED: ALLEGANY COUNTY VILLAGE OF WELLSVILLE
LOCATION (INCLUDING TOWN AND NEAREST ROAD): SOUTHERN END OF VILLAGE
DATE AND TIME CONDITION STARTED: 062602 AT 1245 HRS
DATE AND TIME CONDITION ENDED:
EXTENT OF DAMAGE OR AREAS IN DANGER: SOME STREET DAMAGE. NO STRUCTURES INVOLVED
NUMBER KILLED: 0 NUMBER INJURED: 0
REMARKS: STRONGS WINDS, EXTREMELY HEAVY RAIN WITH SIGNIFICANT LIGHTNING
AUTH PHONE #: 585 593-5600
AUTH JAMES A CICIRELLO COP
OPER - BALDWIN,MICHAEL T 1346NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0214PM WED JUN 26 2002
#1 0000001 000
ALSO WLSR QHQT QTRF APTS WAPT
01787 FILE 28 ALLEGANY CO SO NY0020000 JUN 26-02
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: ALLEGANY
LOCATION (INCLUDING TOWN AND NEAREST ROAD): HARDEST HIT AREAS: CUBA AND
BELMONT
DATE AND TIME CONDITION STARTED: 06 26 2002 12:42
EXTENT OF DAMAGE OR AREAS IN DANGER: CUBA AND BELMONT HAD NUMEROUS LIGHTENING
STRIKES WITH TREES AND/OR LINES DOWN. BOLIVAR REPORTED ROAD FLOODING, ANGELICA
AND ANDOVER, CUBA AND BELMONT REPORTED POWER OUTAGES. CUBA REPORTED A HOUSE
STUCK BY LIGHTENING.
CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: (X) - TREES
(X) - POWER/TELCO POLES (X) - POWER/TELCO LINES
( ) - COMM. BUILDINGS (X) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - CROPS
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE ( ) - CROPS
( ) - SMALL TREES/SHRUBS (X) - LARGE TREES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - POWER/TELCO POLES
( ) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: MPH OR KNOTS
NUMBER KILLED: 0 NUMBER INJURED: 0
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS: HEAVY RAIN CAUSED LIMITED DRIVING VISABILITY.
AUTH PHONE #: 585 268-9460
AUTH SHERIFF R BELMONT
OPER - SWARTHOUT, RANDY 14:13
OPER - SWARTHOUT,RANDY 1414The Albany radar (KENX), 79 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305280, 5305281, 5305282.